Primitive Lucas $d$-pseudoprimes and Carmichael–Lucas numbers

Volume 108 / 2007

Walter Carlip, Lawrence Somer Colloquium Mathematicum 108 (2007), 73-93 MSC: Primary 11Y11, 11B39; Secondary 11A51, 11A41, 11B37. DOI: 10.4064/cm108-1-7


Let $d$ be a fixed positive integer. A Lucas $d$-pseudoprime is a Lucas pseudoprime $N$ for which there exists a Lucas sequence $U(P,Q)$ such that the rank of appearance of $N$ in $U(P,Q)$ is exactly $(N - \varepsilon(N))/d$, where the signature $\varepsilon(N) = (\frac{D}{N})$ is given by the Jacobi symbol with respect to the discriminant $D$ of $U$. A Lucas $d$-pseudoprime $N$ is a primitive Lucas $d$-pseudoprime if $(N - \varepsilon(N))/d$ is the maximal rank of $N$ among Lucas sequences $U(P,Q)$ that exhibit $N$ as a Lucas pseudoprime.

We derive new criteria to bound the number of $d$-pseudoprimes. In a previous paper, it was shown that if $4\nmid d$, then there exist only finitely many Lucas $d$-pseudoprimes. Using our new criteria, we show here that if $d = 4m$, then there exist only finitely many primitive Lucas $d$-pseudoprimes when $m$ is odd and not a square.

We also present two algorithms that produce almost every primitive Lucas $d$-pseudoprime with three distinct prime divisors when $4\,|\,d$ and show that every number produced by these two algorithms is a Carmichael–Lucas number. We offer numerical evidence to support conjectures that there exist infinitely many Lucas $d$-pseudoprimes of this type when $d$ is a square and infinitely many Carmichael–Lucas numbers with exactly three distinct prime divisors.


  • Walter CarlipDepartment of Mathematics
    Franklin and Marshall College
    Lancaster, PA 17604, U.S.A.
  • Lawrence SomerDepartment of Mathematics
    Catholic University of America
    Washington, DC 20064, U.S.A.

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image